Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 246, NWS St. Louis, MO

September 13, 2005Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 13, 2005, 9:44 PM CDT for Pike County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2005, 9:44 PM CDT (02:44 UTC)
Expired
Sep 13, 2005, 10:30 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, IL

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 140245
SVRLSX
ILC149-140330-
/O.NEW.KLSX.SV.W.0246.050914T0244Z-050914T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1030 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRIGGSVILLE...OR ABOUT 8 MILES NORTH OF PITTSFIELD...AND MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERRY
  GRIGGSVILLE
  RURAL NORTHEASTERN PIKE COUNTY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3984 9092 3954 9103 3957 9062 3972 9065
      3984 9058

$$
GLASS
1 follow-up statement
000 
WWUS53 KLSX 140306
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1006 PM CDT TUE SEP 13 2005

ILC149-140330-
/O.CON.KLSX.SV.W.0246.000000T0000Z-050914T0330Z/
PIKE IL-
1006 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR 
NORTHEASTERN PIKE COUNTY ILLINOIS...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER VALLEY CITY...
MOVING EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
RURAL NORTHEASTERN PIKE COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3984 9092 3954 9103 3957 9062 3972 9065
      3984 9058

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:35 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 13, 3:35 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE SEP 13 2005

.DISCUSSION...PRETTY BUSY AROUND HERE WITH WATCH IN EFFECT BUT IT
LOOKS LIKE AMS OVR OUR AREA WILL CONTINUE TO DESTABLIZE AS THE
SHORT WAVE APPROACHES AND CDFNT MOVES OUR WAY. SWLY FLOW ALOFT
WILL CONTINUE TO INCREASE THE NEXT FEW HOURS AND SVRL THUNDERSTORMS
ARE DEVELOPING FM LAKE OF THE OZARKS SOUTHWEST WITH A COUPLE OF
THEM ALREADY REACHING SUPERCELL STATUS.  LOOK FOR ACTIVITY TO
CONTINUE TO INCREASE THROUGH THE EVENING.  TSTM WATCH 783 IN EFFECT
UNTIL 10 PM THIS EVENING FOR CENTRAL MISSOURI AND WOULD NOT BE
SURPRISED TO SEE ANOTHER WATCH FURTHER EAST LATER THIS AFTERNOON.

IN LONGER RANGE CDFNT WILL MOVE SOUTHEAST THROUGH THE AREA AND
SLOW OR STALL TO THE SOUTH. THEN SOME OVERRUNNING IS POSSIBLE
ALG/N OF THE FNT THURSDAY/THURSDAY NIGHT.  ETA HAS REALLY BIT
THE BULLET AND CREATES HEAVY RAIN OVR OUR AREA. IT IS THE ODD
MAN OUT HOWEVER AND AT THIS POINT WILL FCST CHC POPS FOR SRN PTN
OF THE COUNTY AREA AND WAIT FOR FURTHER MODEL DATA TO LIFT IT
ANY FURTHER NORTH.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

PEDIGO
Hazardous weather outlook, Sep 13, 7:25 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
725 PM CDT TUE SEP 13 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
725 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THAT WILL MOVE
SOUTHEASTWARD INTO THE UNSTABLE AIR OVER THE REGION. A FEW OF THESE
STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF MISSOURI...
CAUSING A CONTINUED CHANCE OF THUNDERSTORMS OVER MOST OF THE REGION
INTO THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS ANOTHER STORM
SYSTEM MOVES ACROSS THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Sep 13, 8:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 SW PALOMA             40.01N 91.21W
09/13/2005  0.88 INCH        ADAMS              IL   AMATEUR RADIO

&&

PEDIGO
Local storm report, Sep 13, 8:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             EMDEN                   39.80N 91.86W
09/13/2005  0.88 INCH        SHELBY             MO   BROADCAST MEDIA

&&

PEDIGO
Special weather statement, Sep 13, 9:06 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
906 PM CDT TUE SEP 13 2005

MOZ041>042-047>051-059-072-140315-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-GASCONADE-MONITEAU-
MONTGOMERY-OSAGE-
906 PM CDT TUE SEP 13 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 783 FOR THE FOLLOWING AREA...

IN MISSOURI THIS CANCELS 9 COUNTIES

IN CENTRAL MISSOURI

AUDRAIN... BOONE... CALLAWAY...
COLE... MONITEAU... OSAGE...

IN EAST CENTRAL MISSOURI

CRAWFORD... GASCONADE... MONTGOMERY...

THIS INCLUDES THE CITIES OF...COLUMBIA...
JEFFERSON CITY AND MEXICO.
Local storm report, Sep 13, 9:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     STEELVILLE              37.97N 91.36W
09/13/2005  0 MPH            CRAWFORD           MO   LAW ENFORCEMENT

            LARGE TREES DOWN BLOCKING STREETS IN TOWN

&&

PEDIGO
Local storm report, Sep 13, 9:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     CALIFORNIA              38.63N 92.57W
09/13/2005                   MONITEAU           MO   LAW ENFORCEMENT

            A FEW VERY LARGE TREES DOWN IN CALIFORNIA BLOCKING ROADS.

&&

PEDIGO
Local storm report, Sep 13, 9:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
919 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     5 S CALIFORNIA          38.56N 92.57W
09/13/2005                   MONITEAU           MO   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN 5 SOUTH OF CALIFORNIA BLOCKING
            HIGHWAY 87.

&&

PEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:20 PM CDTSevere Thunderstorm WarningLSXAdams40 min
Sep 13, 8:58 PM CDTSevere Thunderstorm WarningLSXAdams, Brown20 min
Sep 13, 10:29 PM CDTSevere Thunderstorm WarningLSXPike27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.